Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 222, NWS Dodge City, KS

June 18, 20084 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 1:46 AM CDT for 4 counties in Kansas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 1:46 AM CDT (06:46 UTC)
Expired
Jun 18, 2008, 3:15 AM CDT
In force
89 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180647
SVRDDC
KSC051-135-165-195-180815-
/O.NEW.KDDC.SV.W.0222.080618T0646Z-080618T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
146 AM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS.
  RUSH COUNTY IN CENTRAL KANSAS.
  NESS COUNTY IN WEST CENTRAL KANSAS.
  TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 315 AM CDT

* AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 24
  MILES NORTH OF WAKEENEY...OR NEAR HILL CITY...MOVING SOUTHEAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLLYER...
  VODA...
  WAKEENEY...
  OGALLAH...
  ELLIS...
  CEDAR BLUFF...
  YOCEMENTO...
  ANTONINO...
  ANTONINO...
  SCHOENCHEN...
  PFEIFER...
  LORETTA...
  RURAL RESIDENCES OF ELLIS...NESS...RUSH AND TREGO COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3870 10019 3871 10016 3912 10016 3914 10014
      3914 9931 3876 9901 3870 9902 3869 9901
      3841 9901 3827 10021
TIME...MOT...LOC 0646Z 324DEG 46KT 3933 9984

$$

KRUSE
4 follow-up statements
000 
WWUS53 KDDC 180710
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT WED JUN 18 2008

KSC051-135-165-195-180815-
/O.CON.KDDC.SV.W.0222.000000T0000Z-080618T0815Z/
TREGO KS-ELLIS KS-NESS KS-RUSH KS-
210 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR RUSH...NESS...ELLIS AND TREGO COUNTIES...

AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTH OF OGALLAH...MOVING SOUTHEAST AT 55 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3870 10019 3871 10016 3912 10016 3914 10014
      3914 9931 3876 9901 3870 9902 3869 9901
      3841 9901 3827 10021
TIME...MOT...LOC 0710Z 324DEG 46KT 3908 9961

$$

KRUSE
000 
WWUS53 KDDC 180733
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT WED JUN 18 2008

KSC051-135-165-195-180815-
/O.CON.KDDC.SV.W.0222.000000T0000Z-080618T0815Z/
TREGO KS-ELLIS KS-NESS KS-RUSH KS-
233 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR RUSH...NORTHEASTERN NESS...ELLIS AND SOUTHEASTERN TREGO
COUNTIES...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
ANTONINO...MOVING SOUTHEAST AT 55 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3914 9931 3876 9901 3874 9902 3869 9901
      3841 9901 3835 9958 3898 9990
TIME...MOT...LOC 0733Z 327DEG 49KT 3877 9937

$$

KRUSE
000 
WWUS53 KDDC 180758
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CDT WED JUN 18 2008

KSC051-135-165-195-180815-
/O.CON.KDDC.SV.W.0222.000000T0000Z-080618T0815Z/
TREGO KS-ELLIS KS-NESS KS-RUSH KS-
258 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR RUSH...NORTHEASTERN NESS...ELLIS AND SOUTHEASTERN TREGO
COUNTIES...

AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VICTORIA...MOVING
SOUTHWEST AT 45 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3835 9958 3870 9975 3907 9926 3904 9923
      3901 9922 3898 9917 3877 9902 3841 9901
TIME...MOT...LOC 0758Z 030DEG 40KT 3883 9917

$$

KRUSE
000 
WWUS53 KDDC 180814
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED JUN 18 2008

KSC051-135-165-195-180825-
/O.EXP.KDDC.SV.W.0222.000000T0000Z-080618T0815Z/
TREGO KS-ELLIS KS-NESS KS-RUSH KS-
315 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR RUSH...NORTHEASTERN NESS...
ELLIS AND SOUTHEASTERN TREGO COUNTIES EXPIRES AT 315 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER ELLIS...NORTHEASTERN NESS...RUSH AND
SOUTHEASTERN TREGO COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT WEDNESDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3835 9958 3870 9975 3907 9926 3904 9923
      3901 9922 3898 9917 3877 9902 3841 9901
TIME...MOT...LOC 0815Z 357DEG 64KT 3839 9906

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:46 PM CDT, 10 hours earlier.

Area forecast discussion, Jun 17, 3:46 PM CDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008

.DISCUSSION...

DAYS 1-2...

A FRONTAL BOUNDARY REINFORCED BY OUTFLOW WAS LOCATED FROM CENTRAL
TX INTO EASTERN NM AND CENTRAL CO THIS AFTERNOON. THIS AIRMASS
OVER SW KS WAS STABLE TO SFC BASED CONVECTION. HOWEVER, ELEVATED
CONVECTION WAS DEVELOPING BY MID AFTERNOON IN OUR SOUTHERN COUNTIES.
SFC BASED CONVECTION WAS TIED TO TERRAIN FEATURES THIS AFTERNOON WITH
STORMS DEVELOPING ON THE BLACK HILLS, PALMER DIVIDE AND RATON MESA.
THE LATTER 2 FEATURES HAPPEN TO BE LOCATED NEAR THE WESTERN EDGE OF
THE LOW LEVEL MOISTURE, OR NEAR THE INTERFACE BETWEEN THE DEEP
ROCKIES MIXED LAYER AND THE HIGH PLAINS LOADED GUN. THE SYNOPTIC
PATTERN IS CONDUCIVE TO STORM CLUSTERS PROPAGATING SE INTO THE
WESTERN HIGH PLAINS THROUGH THURSDAY WITH A FLAT RIDGE OVER THE
ROCKIES AND WEAK WNW-NW MID TO HIGH LEVEL FLOW OVER THE HIGH PLAINS.
ALSO, WITH A NW- SE ORIENTED BAROCLINIC ZONE IN PLACE FROM EASTERN
WY INTO OKLAHOMA, NOCTURNAL STORM CLUSTERS WILL BE POSSIBLE.

OUR FAR WESTERN COUNTIES WERE DESTABILIZING THIS AFTERNOON. IT WAS
TOO CAPPED FOR SFC BASED CONVECTION AS SFC TEMPS WERE ONLY IN THE
LOWER 80S. BUT GIVEN THE 3600FT ELEVATIONS ALONG OUR BORDER, ELEVATED
HEATING, COMBINED WITH LOWER 60SF DEWPOINTS WAS LEADING TO MODERATE
SFC BASED CAPE. SO STORMS MOVING INTO THIS AIRMASS WOULD MAINTAIN
THEMSELVES AND STAY SFC BASED THROUGH EARLY EVENING. THEREFORE, STORMS
DEVELOPING SOUTH OF LIMON ON THE PALMER DIVIDE MAY AFFECT OUR FAR
WESTERN COUNTIES THIS EVENING. STORMS ON THE RATON MESA MAY MOVE
SOUTH OF OUR AREA SINCE THE MID LEVEL FLOW IS NORTHWESTERLY, BUT
ELKHART AND LIBERAL COULD GET GRAZED BY THESE STORMS BETWEEN 5 AND 9
PM.

THE BEST CHANCE OF STORMS WILL BE WEDNESDAY EVENING AS A WEAK
DISTURBANCE SEEN ON WATER VAPOR IMAGERY APPROACHES WESTERN KS.
PLACEMENT AND COVERAGE OF RAIN IS IN QUESTION, BUT A FEW PLACES
COULD SEE VERY HEAVY AMOUNTS DUE TO THE WEAK MID LEVEL FLOW.

THE SFC PATTERN EVOLUTION/CONVECTIVE OUTFLOW WILL GREATLY
INFLUENCE OUT WEATHER BY THURSDAY. THE MESOSCALE DETAILS ARE NOT
POSSIBLE TO GRASP THIS FAR OUT. HOWEVER, THE LARGE SCALE PATTERN
WILL STILL BE FAVORABLE FOR THUNDERSTORMS.

TEMPERATURES WILL MODERATE A LITTLE BY WEDNESDAY. MAXES FOR THURSDAY
ARE TRICKY AND DEPEND ON THE AMOUNT OF CONVECTIVE DEBRIS AND
ONGOING CONVECTION.

DAYS 3-7...

ONE OF THE FEW THINGS THE GFS/ECMWF AND CANADIAN MODELS SEEM TO ALL
AGREE UPON IS KEEPING AN UPPER LOW JUST OFF THE WEST COAST THROUGH
THE WEEKEND WITH SEVERAL S/W TROFS MOVING OUT OF THE BASE OF THIS
SYSTEM AND INTO THE PLAINS. GIVEN THE UNCERTAINTY OF TIMING AND
EXACT TRACK OF EACH OF THESE SYSTEMS AM THEREFORE UNABLE TO ADD
GREATER DETAIL TO THE CURRENT POP FORECASTS. BY THE WEEKEND 5HTS ARE
PROGGED TO VARIOUS DEGREES TO BEGIN TO RISE OVER THE ROCKIES WITH
BOTH THE GFS AND ECMWF SUGGESTING 12-16C 7H TEMPS OVER OUR WEST AND
DOWNSLOPE FLOW. CONFIDENCE ON WHERE OUR UPPER RIDGE AXIS WILL BE OR
HOW STRONG THE UPPER RIDGE WILL BE EARLY NEXT WEEK IS UNCERTAIN AS
ALL MODELS OFFERING DIFFERING SOLUTIONS. GIVEN THE INCREASING
UNCERTAINTY EARLY NEXT WEEK INITIAL THOUGHTS ARE NOT TO MAKE ANY
MAJOR ADJUSTMENTS TO EARLY NEXT WEEK BUT WILL BE A BIT MORE
CONSERVATIVE ON THE WARMUP IN THE EAST BASED ON THE CANADIAN AND
ECMWF TRENDS. EVEN THE LATEST 85H TEMPS FROM THE GFS SUGGESTING
HIGHS A LITTLE COOLER THAN PREVIOUS RUNS.

.AVIATION...

ANOTHER ROUND OF THUNDERSTORMS EXPECTED DURING THE FIRST 12 HOURS
FOLLOWED BY THE CHC OF FOG DEVELOPING TOMORROW MORNING. BASED ON 00Z
GFS AND 00Z NAM LOOKS LIKE THE BETTER CHANCE FOR EVENING STORMS WILL
BE SOUTH OF GCK AND DDC WITH ANOTHER ROUND POSSIBLE LATER TONIGHT
NEAR THE HYS AND DDC AREA. HAYS HOWEVER LOOKS TO HAVE A SLIGHT EDGE
OVER DDC BASE ON THE MID LVL BAROCLINIC ZONE AND TRACK OF A 5H VORT
LATER TONIGHT. AS A RESULT HAVE BACKED ON ALL OF MENTION OF THUNDER
FOR DDC AND GCK BUT LEFT THE MENTION IN THE HYS TAFS. AS FOR FOG
POTENTIAL WILL CONTINUE TO FOLLOW THE GFS AND NAM TREND OF LOW
CLOUDS AND FOG DEVELOPING TOWARDS DAYBREAK GIVEN THAT ANY PCPN
OVERNIGHT COMBINED WITH UPSLOPE FLOW COULD RESULT IN FOG/ST MUCH
LIKE EARLIER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  89  65  86 /  30  30  60  30
GCK  60  91  63  88 /  30  30  50  40
EHA  62  92  63  90 /  40  30  40  40
LBL  62  92  64  89 /  40  30  60  30
HYS  62  87  64  86 /  20  20  60  40
P28  65  88  67  86 /  30  30  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Jun 17, 3:46 PM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008

KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS
OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF
THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY
RAINFALL LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY
AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:23 AM CDTSevere Thunderstorm WarningDDCEllis52 min
Jun 18, 3:23 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford52 min
Jun 18, 4:01 AM CDTSevere Thunderstorm WarningDDCPratt44 min
Jun 18, 4:21 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
Jun 18, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny67 min
Jun 18, 5:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny35 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell, Kearny42 min
Jun 18, 6:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott54 min
Jun 18, 6:46 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.